DRUG INDUCED DERMATOLOGICAL REACTION OF THE 100 MOST COMMONLY PRESCRIBED MEDICATIONS IN UK HOSPITALS

  • MOHAMMED AL-ABADIE Department of Dermatology Royal Wolverhampton, NHS Trust, Wolverhampton, United Kingdom
  • FARIS OUMEISH Department of Dermatology Royal Wolverhampton, NHS Trust, Wolverhampton, United Kingdom
  • MOHAMMED AL-RUBAYE Department of Dermatology Royal Wolverhampton, NHS Trust, Wolverhampton, United Kingdom
  • DINA AL-ABADIE Department of Health Promotion and Public Health, University of West London, London, United Kingdom
  • PATRICK ANTHONY BALL School of Pharmacy, University of Wolverhampton, Wolverhampton, United Kingdom
  • HANA MORRISSEY School of Pharmacy, University of Wolverhampton, Wolverhampton, United Kingdom

Abstract

Objective: It is commonly reported that medicines have side effects related to dermatological practice. However, it is extremely difficult to establish how commonly, or rarely skin-related medication side effects occur. Common dermatological side effects include rash, pruritus, and photosensitivity.


Objective: To demonstrate the dermatological side-effects of the most commonly prescribed medications in the United Kingdom.


Methods: This paper discusses dermatological side-effects of the commonly prescribed medications, including uncommon or rare manifestations such as angioedema and Stevens - Johnson syndrome (SJS). The list used for the most frequently prescribed drugs in the United Kingdom was created by nurses. This list was compared to the British National Formulary to demonstrate the reported frequency of occurrence of dermatological side-effects or complications.


Conclusion: The top 100 prescribed medication cause a number of dermatological side effects that need to be considered when they are prescribed to patients who have pre-existing skin conditions. Additionally, when confronted with a common dermatological problem in any patient, clinicians should always consider the possibility of a drug adverse reaction.

Keywords: Drug side effects, Drug-induced stevens-johnson syndrome, Drug-induced licheniform eruptions, Photosensitizing effect, Exanthematous pustulosis

References

1. Singh RK, Lee KM, Jose MV. The patient's guide to psoriasis treatment. Part 1: UVB Phototherapy. Dermatol Ther (Heidelb) 2016;6:307-1.
2. Joint Formulary Committee BNF 74: September 2017. London: Pharmaceutical Press; 2017.
3. Dereure O. Drug-induced skin pigmentation. Am J Clin Dermatol 2001;2:253-62.
4. Wick JY. Drug-induced nail changes: counting to 10. Pharmacy Times, May 24th Published, Drug-Induced Nail Changes: Counting to 10; 2014. Available from: https:// www.pharmacytimes.com/publications/issue/2014/may2014/drug-induced-nail-changes-counting-to-10. [Last accessed on 16 Dec 2018]
5. Patel S, Tost A. An overview of the management of drug-induced hair and nail disorders. Clin Practice 2014;11:327-40.
6. Coghill AE, Johnson LG, Berg D, Resler AJ, Leca N, Madeleine MM. Immunosuppressive medications and squamous cell skin carcinoma: nested case-control study within the skin cancer after an organ transplant (SCOT) cohort. Am J Transplant 2016;16:565-73.
7. Yawalkar N. Drug-induced exanthems. Toxicology 2005;209:131-4.
8. Lee A. Thomson J Chapter; Drug-induced skin reactions in Le A. (Ed) Adverse Drug Reactions, London, Pharmaceutical Press ISBN 978 0 85369 601 8; 2005.
9. Flowers H, Brodell R, Brents M, Wyatt JP. Fixed drug eruptions: presentation, diagnosis, and management. South Med J 2014;107:724-27.
10. Sousa Pinto B, Araujo L, Freitas A, Correia O, Delgado L. Stevens Johnson syndrome/toxic epidermal necrolysis and erythema multiforme drug-related hospitalizations in a national administrative database. Clin Transl Allergy 2018;8:2.
11. French LE. Adverse cutaneous drug eruptions. Chem Immunol Allergy 2012;97:1-235.
12. Choudhary S, McLeod M, Torchia D, Romanelli P. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. J Clin Aesthet Dermatol 2013;6:31-7.
13. Feldmeyer L, Heidemeyer K, Yawalkar N. Acute generalized exanthematous pustulosis: pathogenesis, genetic background, clinical variants and therapy. Int J Mol Sci 2016;17:1214.
14. Radic M, Martinovic Kaliterna D, Radic J. Drug-induced vasculitis: a clinical and pathological review. Neth J Med 2012;70:12-7.
15. Bodell M. Top 100 most prescribed medications in UK Hospitals. Available from: https://nursingnotes.co.uk/wp-content/uploads/2017/09/Top-100-Most-Prescribed-Medications-in-UK-Hospitals.pdf [Last accessed on 16 Dec 2018].
16. Ardern Jones M, Aqnd Friedman PS. Skin manifestations of drug allergy. Br J Clin Pharmacol 2011;71(S)672-83.
17. Mermi O, Atmaca M, Kilic F, Gurok MG, Kuloghi M. Fluoxetine induced hair loss, a case report’, dusunen ADAM. J Psychiatry Neurol Sci 2014;27:266-9.
18. Thomson SR, Mamulpet V, Adiga S. Sodium valproate induced alopecia: a case series. J Clin Diagnostic Res 2017;11:1-2.
19. Thestrup Pederson K. Adverse reactions in the skin from anti-hypertensive drugs. Damish Med Bull 1987;34 Suppl 1:3-5.
20. Rebok F, Perez Roldan ML, Daray FM. Cutaneous side effects due to psychiatric drugs. Vertex (Beunos Aries, Argentina) 2008;19:348-56.
21. Suastegui Rodrigues L, Campos Jimenez KI, Dominguez Cherit I, Mendez Flores S. Adverse cutaneous reactions to drugs. Revista Medica Del Instituto Mexicano Del Seguro Social 2018;S6:64-70.
22. Lugovic Mihic L, Duvancic T, Fercek L, Vukovic P, Japund?ic I, Cesic D. Drug induced photosensitivity–a continuing diagnostic challenge. Acta Clin Croatia 2017;56:277-83.
23. Zuba EB, Koronowska S, Osmola Mankowska A, Jenerowicz D. Drug induced photosensitivity. Acta Dermatovenerologica Croatia ADC 2016;24:55-64.
24. Alvarado SA, Munoz Mendoza D, Bahna SL. High-risk drug rashes. Ann Allergy Asthma Immunol: Official Publication Am College Allergy, Asthma, Immunol 2018;121:552-60.
25. Demoly P, Adkinson NF, Brockow K, Castells M, Chiriac AM, Greenberger PA, et al. International consensus on drug allergy. Allergy 2014;69:420-37.
Statistics
40 Views | 43 Downloads
Citatons
How to Cite
AL-ABADIE, M., F. OUMEISH, M. AL-RUBAYE, D. AL-ABADIE, P. A. BALL, and H. MORRISSEY. “DRUG INDUCED DERMATOLOGICAL REACTION OF THE 100 MOST COMMONLY PRESCRIBED MEDICATIONS IN UK HOSPITALS”. International Journal of Current Pharmaceutical Research, Vol. 11, no. 5, Sept. 2019, pp. 54-57, doi:10.22159/ijcpr.2019v11i5.35703.
Section
Original Article(s)